First Time User? Enroll now.
COVID-19: Vaccine information, visitor restrictions, and additional resources | Medicaid: The program is changing and you must take steps to keep your UNC Health providers
Home > Health Library > Tardive dyskinesia
Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.
Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after the medicines are reduced or changed.
Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.
Current as of: September 23, 2020
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Sarah Marshall MD - Family Medicine & Kathleen Romito MD - Family Medicine & Christine R. Maldonado PhD - Behavioral Health
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.